Sign on

SAO/NASA ADS Astronomy Abstract Service


· Find Similar Abstracts (with default settings below)
· Full Refereed Journal Article (PDF/Postscript)
· Full Refereed Scanned Article (GIF)
· References in the article
· Citations to the Article (1536) (Citation History)
· Refereed Citations to the Article
· Also-Read Articles (Reads History)
· HEP/Spires Information
·
· Translate This Page
Title:
Confidence limits for small numbers of events in astrophysical data
Authors:
Gehrels, N.
Affiliation:
AA(NASA, Goddard Space Flight Center, Greenbelt, MD)
Publication:
Astrophysical Journal, Part 1 (ISSN 0004-637X), vol. 303, April 1, 1986, p. 336-346. (ApJ Homepage)
Publication Date:
04/1986
Category:
Astrophysics
Origin:
STI
NASA/STI Keywords:
Astrophysics, Binomial Theorem, Confidence Limits, Data Processing, Poisson Density Functions, Approximation, Tables (Data)
DOI:
10.1086/164079
Bibliographic Code:
1986ApJ...303..336G

Abstract

The calculation of limits for small numbers of astronomical counts is based on standard equations derived from Poisson and binomial statistics; although the equations are straightforward, their direct use is cumbersome and involves both table-interpolations and several mathematical operations. Convenient tables and approximate formulae are here presented for confidence limits which are based on such Poisson and binomial statistics. The limits in the tables are given for all confidence levels commonly used in astrophysics.

Printing Options

Print whole paper
Print Page(s) through

Return 600 dpi PDF to Acrobat/Browser. Different resolutions (200 or 600 dpi), formats (Postscript, PDF, etc), page sizes (US Letter, European A4, etc), and compression (gzip,compress,none) can be set through the Printing Preferences



More Article Retrieval Options

HELP for Article Retrieval


Bibtex entry for this abstract   Preferred format for this abstract (see Preferences)


Find Similar Abstracts:

Use: Authors
Title
Keywords (in text query field)
Abstract Text
Return: Query Results Return    items starting with number
Query Form
Database: Astronomy
Physics
arXiv e-prints